Health QuestionsCategory: Treatmentstopamax/migrane associated vertigo
KathyK asked 3 years ago

I have been told that I probably have MAV ( migraine assoc. vertigo) I also have some kind of inner ear disorder. I suffer from frequent episodes of nausea ,dizziness and extreme motion sickness, followed by headache(not always too bad). I have been offered numerous types of anti-depresents and anxiety drugs (because at first of course this was all in my head!!) I am seriously thinking of trying the topamax and wondered if anyone else has tried this for migraines (or if anyone has MAV) Well I am not so sure I did this right (I tried)   Thanks for any help anyone might have   Kathy

4 Answers
DarkAsNight answered 3 years ago

Re: topamax/migrane associated vertigo
Oooookaaay… I THOUGHT I replied to this yesterday, but apparently not!  Smiley
 
Topamax is a pretty good migraine preventative. I know a lot of people who have had great success with it. I was on it for a period of time, but it caused severe digestive issues.
 
The only caveat is that it has a lot of side-effects. Mainly stupidity (hence the nick-name “dopamax”), tingling in the legs and arms and appetite suppression. Those are the ones that stick around, anyway. There are a list of others that just happen within the first 6-8 weeks or whenever you increase your dosage. But if you can hang in there, they eventually go away.

anafagodma answered 3 years ago

Re: topamax/migrane associated vertigo
Actually, if it’s the appropriate med for you to be on, those side effects do go away. Well, maybe not the appetite thing, esp. if you have compulsive eating issues. It continues tohelp with those.

mania answered 3 years ago

Re: topamax/migrane associated vertigo
Good point, anafagodma.  
 
In fact, that was one of the things that my neuro pointed out at my last appt.  I’ve been on topa for 4+ years with little to no bad side effects and, guess what?  I have messed up temporal lobes.  i.e. seizures.  
 
I’ve known people who have tried to take the drug for other reasons (i.e. mood, weight loss) and have had NO success with it AND all of the nasty side effects.
 
My personal opinion has always been that, if you have the cooties it is intended for, it can work great for you; otherwise it can become your worst nightmare.
 
 
m  

mdddd answered 3 years ago

Re: topamax/migrane associated vertigo
Hi, I don’t know if you’ve heard anything about this, but I somehow feel like I’ve read somewhere before if you’re not bipolar and you’re taking topamax for migraines it can really screw with your head.  I never thought I had emotional or bipolar or depressive disorder issues.  I took topamax a few years ago, got to 75 mg daily, but went off it for some reason or other, can’t remember why.  Thought I’d try it again and I’m back to 100 mg at night and 25 in the morning.  I think it’s helping, because I’m not nearly as sensitive to scents as I had been before I started the 25 in the morning, (I was getting almost daily migraines triggered by people’s colognes), but I think I’m becoming paranoid or something wierdly strange in the emotional realm.  Sometimes I feel like I’m drifting away.  At work, I feel like I’m being targeted and persecuted by my bosses boss (who, logically speaking, I’m sure has much bigger fish to fry than me…).  I know I’m under quite a bit of stress, but I don’t think that can really account for the odd stuff that’s going on in my head.  
 
Do you, or has anyone who may be reading this, know of any instances where people who have not had psychological disorders end up developing them on topamax?  
 
I read that vertigo above, I sometimes get the sensation that I’m drifting or floating outside or away, which makes me wonder if I’m losing my mind.  But I feel like I have full cognitive function, so am not sure what’s going on.  I don’t even know if I’m explaining this well.  But the extreme reactions I having at work are starting to worry me.  There is real stuff going on with my boss’s boss towards me, but my reactions, I’m starting to think, are totally over the top and I’m wondering if I’m being affected by the meds.  
 
Any ideas???  Thanks for any feedback…